I'm a 33 year old male who's been struggling with anxiety/depression/insomnia for the past month. I tried bupropion but that seemed to make my anxiety/insomnia worse! I switched to escitalopram 12 days ago. My doctor told me to start with 5mg for the first two days, then up it to 10mg. Aside from some initial nausea and lack of appetite for the first few days, I was fine. There was even one day in the first week where I woke up not feeling anxious/depressed! It was a glimmer of hope... but I feel like things have been gradually getting worse. No bad physical symptoms, just a rise in the anxiety/insomnia/depression.
I know it could take 6-8 weeks, but has anyone else experienced things starting off well, then getting worse before getting better? I'm really thankful I found this website, it's helped keep me encouraged to keep pressing on in this rough start-up phase. Prior to this year, I've never been on any AD meds
Added 14 Feb 2021:
Additionally, my doctor prescribed a 15-day supply of 0.5mg Ativan (lorazepam) to help me sleep at night. Even with the lorazepam, I would still only get 4-5 hours some nights, waking up many times. Last night, I tried sleeping without the lorazepam and that was a mistake. I only slept 1-2 hours which made my anxiety and depression skyrocket today. I can't imagine my body would be going through Ativan withdrawals after taking 0.5mg for 12 days, right?
Trazodone doesn't work for me (it blocked my nasal passages and kept me up all night) so I'm going to ask my doctor about mirtazapine to help me in the weeks to come.
Sounds like after 8 weeks you were doing much better. I'm currently in my first week on 10mg of Lexapro, and am using lorazepam for sleep. Do you still take the lorazepam? If not, how many weeks in did you no longer need lorazepam for sleep as the Lexapro began to work? Thanks,
22 May 2021
How are you doing now. I'm struggling with lexapro. Xx
14 Feb 2021
Yes, it is 100% normal to have big swings in the initial 2-3 weeks. So try not to get too discouraged. That said, if you are still not sleeping after 3-4 weeks, along with your benzo, then Lexapro may not be the right drug for you. You have many many options. I take Lexapro and Mirtazapine together (have done so for years) and it is a wonderful combo. It will make you sleep better -- almost for certain. But be sure it is only 15 mg of Mirtazapine (30 mg tends to be energizing). Mirtazapine will also help your anxiety and you might not even need the benzo. Hang in there, but my experience (and the newest studies) suggest that there is no need to suffer for 8 weeks, if you are not adjusting by 4 weeks you should discuss this with your Dr.